Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 88, NWS Springfield, MO

March 9, 2017Howell County, Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2017, 6:53 PM CST for Howell County, Oregon County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 6:53 PM CST (00:53 UTC)
Expired
Mar 9, 2017, 7:45 PM CST
In force
52 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 174 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 7:25 PM CSTHAIL 1West Plains, MONICKEL TO QUARTER SIZE HAIL REPORTED ON SOCIAL MEDIA WITH A PICTURE. TIME WAS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 11:10 AM CSTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS53 KSGF 100053
SVRSGF
MOC091-149-100145-
/O.NEW.KSGF.SV.W.0088.170310T0053Z-170310T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
653 PM CST THU MAR 9 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Howell County in south central Missouri...
  Oregon County in south central Missouri...

* Until 745 PM CST

* At 653 PM CST, a severe thunderstorm was located over West Plains,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  West Plains...                    Grand Gulf State Park...
  Thayer...                         Mammoth Spring...
  Alton...                          Koshkonong...
  Brandsville...                    Thomasville...
  Mammoth Spring State Park...      Peace Valley...
  Lanton...                         Myrtle...
  Wilderness...                     Couch...
  Rover...                          White Church...
  Greer...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 9199 3689 9177 3675 9112 3650 9113
      3649 9124 3650 9183
TIME...MOT...LOC 0053Z 281DEG 47KT 3675 9185 

HAIL...1.25IN
WIND...60MPH
 
$$

Hatch
3 follow-up statements
104 
WWUS53 KSGF 100112
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
712 PM CST THU MAR 9 2017

MOC091-149-100145-
/O.CON.KSGF.SV.W.0088.000000T0000Z-170310T0145Z/
Howell MO-Oregon MO-
712 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHEASTERN HOWELL AND SOUTHERN OREGON COUNTIES...

At 711 PM CST, a severe thunderstorm was located near West Plains,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
West Plains...                    Grand Gulf State Park...
Thayer...                         Mammoth Spring...
Alton...                          Koshkonong...
Brandsville...                    Mammoth Spring State Park...
Lanton...                         Myrtle...
Couch...                          Rover...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 9199 3678 9176 3665 9112 3650 9113
      3649 9124 3650 9183
TIME...MOT...LOC 0111Z 303DEG 26KT 3673 9173 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
042 
WWUS53 KSGF 100126
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
726 PM CST THU MAR 9 2017

MOC091-149-100145-
/O.CON.KSGF.SV.W.0088.000000T0000Z-170310T0145Z/
Howell MO-Oregon MO-
726 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHEASTERN HOWELL AND SOUTHERN OREGON COUNTIES...

At 726 PM CST, a severe thunderstorm was located over West Plains,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
West Plains...                    Grand Gulf State Park...
Thayer...                         Mammoth Spring...
Koshkonong...                     Brandsville...
Mammoth Spring State Park...      Lanton...
Myrtle...                         Couch...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3677 9179 3666 9143 3660 9124 3650 9116
      3649 9123 3650 9183 3669 9199
TIME...MOT...LOC 0126Z 300DEG 30KT 3669 9186 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch
263 
WWUS53 KSGF 100146
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
746 PM CST THU MAR 9 2017

MOC091-149-100156-
/O.EXP.KSGF.SV.W.0088.000000T0000Z-170310T0145Z/
Howell MO-Oregon MO-
746 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL AND
SOUTHERN OREGON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CST for
south central Missouri.

LAT...LON 3677 9179 3666 9143 3660 9124 3650 9116
      3649 9123 3650 9183 3669 9199
TIME...MOT...LOC 0146Z 281DEG 47KT 3664 9157 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:13 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 9, 2:13 PM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
213 PM CST Thu Mar 9 2017

.SHORT TERM...(This evening through Friday)
Issued at 126 PM CST Thu Mar 9 2017

Strong to severe thunderstorms will be possible this afternoon
into this evening in advance of a cold front that will approach
and move through the region tonight.

Increasing instability and moisture along with steep lapse rates
and good shear will allow for the development of strong to severe
thunderstorms. Storms this afternoon will continue to show
supercell characteristics with hail to golfball size or larger
with the strongest storms which will be the main concern. Isolated
wind gusts to 60 mph and a brief tornado may be possible but less
likely.

The cold front and storms are expected to move south of the area
fairly quickly, exiting the region by midnight. Cold Canadian air
will begin to filter into the Ozarks overnight with high
temperatures Friday very early in the morning with temperatures
falling into the 30s to around 40 degrees by sunrise and only
climbing into the 40s to around 50 near the OK/AR line in the
afternoon.

.LONG TERM...(Friday Night through Thursday)
Issued at 126 PM CST Thu Mar 9 2017

Temperatures Friday night will drop in earnest as the
Canadian/Arctic air slides south across the Plains as a ridge
develops over the Rockies. The northwesterly upper level flow will
allow unhindered travel for the cold airmass. As this occurs, an
Upper level disturbance will move across the region and allow for
the development of precipitation, which at this time looks to be
primarily snow for all be the extreme southwestern portions of
Missouri.

Temperature swill fall through the the overnight hours Saturday
night and through the day Saturday as continued cold air
advection occur. As the upper level disturbance moves over the
region snow is expected to begin just after midnight and fall
through the day. The combination of Warm ground from the
unseasonably warm temperatures, Higher March sun angle and day
time processes should limit snow accumulation to 1-2 inches
mainly on grassy and elevated surfaces.

Temperatures will fall below freezing across portions of central
Missouri and the eastern Ozarks late Friday night, Saturday
morning. Reading may fall into the middle 20s across those areas
initially and remain below freezing through Sunday afternoon. The
temperatures will continue to fall and the cold air will
overspread the entire region SAturday night into Sunday morning.

Because of the unusually warm temperatures the region has seen
over the past few week and the advance growth that has occurred
across the region, Freeze Warning will be issued across central
Missouri and the Eastern Ozarks for Friday night and for all of
the Missouri Ozarks and Southeast Kansas for Saturday night. This
is almost 3-4 weeks early for this type of headline, but the
impacts to orchards, fruit trees, tender plants that have bloomed
early will be significant after coordination with area
Agricultural experts from the USDA, FSA, NRCS and Extension
agents.

Another clipper system will then move quickly across the region
Sunday night into Monday morning. This may bring a dusting of
light accumulation parts of the area but should be less than a
half inch.

A very slow warning trend is expected next week however the start
of the week will remain cool with overnight lows Monday and
Tuesday falling into the 20s again. This may result in additional
Freeze Warnings for early next week. Temps by Wednesday should
climb into the 40 and lower 50s during the day with 50s area wide
on Thursday. Overnight lows should remain above the freezing mark
these morning but will continue to monitor the strength of the
cold air mass.

Models do try and bring some additional precipitation to the area
towards the later part of next week but confidence is low at this
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM CST Thu Mar 9 2017

Flight conditions across the region will be VFR for the most
part. SHowers and thunderstorms are expected to develop through
this afternoon and into this evening. Where storms move over area
terminal and airfield, visibilities and ceilings will fall to
MVFR or briefly IFR, however, coverage and duration will be very
limited and hard to pinpoint. Have used Vicinity wording to cover
the quick moving nature or of the storms today. For late this
evening and overnight conditions will be VFR with only scattered
high clouds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
     MOZ066-067-077>079-088>090-093>097-101>106.

     Freeze Warning from 10 PM CST Friday to 1 PM CDT Sunday for
     MOZ055>058-068>071-080>083-091-092-098.

KS...Freeze Warning from 6 PM CST Saturday to 1 PM CDT Sunday for
     KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Mar 9, 1:13 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
113 PM CST Thu Mar 9 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
113 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Elevated Fire weather risk.

DISCUSSION...

 Moisture will continue to increase this afternoon across the
area which will lead increasing instability ahead of a cold
front. Thunderstorms will continue to develop and impact the
Ozarks through this afternoon and early evening. Some of the
storms could become strong to severe with large hail and damaging
wind and an isolated tornado the main severe weather risks
expected.

Some elevated fire weather concerns will still be possible across
portions of the eastern Ozarks today, however the increasing
moisture will help to mitigate this as the afternoon progresses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A colder, arctic air will move in behind the cold front on
Friday, with a chance of snow late Friday night into Saturday.
Some accumulating slushy wet snow will be possible across the
eastern Ozarks. Another shot of light snow will come Sunday night
into Monday morning.

A hard freeze is then expected to take place Friday night for
areas across central Missouri and the eastern Ozarks and then
Saturday night across the area with some teens across the eastern
Ozarks to mid 20s in the southwest corner of Missouri. Another
hard freeze is expected on Monday night with lows from the low to
mid 20s.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Mar 9, 6:15 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 NNE SPRINGFIELD       37.26N 93.25W
03/09/2017                   GREENE             MO   TRAINED SPOTTER

            SHINGLES BLOWN OFF ROOF NORTH OF PAYNE
            STEWART GOLF COURSE. PRIVACY FENCE BLOWN
            OVER.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:24 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MONETT                  36.92N 93.93W
03/09/2017  M1.00 INCH       BARRY              MO   TRAINED SPOTTER

            1.00" HAIL. .

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:26 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FUNNEL CLOUD     PURDY                   36.82N 93.92W
03/09/2017                   BARRY              MO   TRAINED SPOTTER

            FUNNEL CLOUD INDICATED NW OF PURDY.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:34 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     MOUNTAIN GROVE          37.13N 92.26W
03/09/2017                   WRIGHT             MO   FIRE DEPT/RESCUE

            MOUNTAIN GROVE FIRE CHIEF REPORTS SEVERAL
            ROOFS HAVE SHINGLES BLOWN OFF, SMALL TREES
            BLOWN OVER, PRIVACY FENCE ON HOVIS STREET
            BLOWN OVER. NORTHEAST PART OF TOWN.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:36 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     AURORA                  36.97N 93.72W
03/09/2017                   LAWRENCE           MO   LAW ENFORCEMENT

            AURORA PD REPORTING RURAL FIRE TRUCK AND
            PASSENGER VEHICLE BLOWN OFF THE ROADWAY INTO
            A DITCH ON ROUTE K NORTH OF AURORA AT FARM
            ROAD 2167.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 9, 6:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             SARCOXIE                37.07N 94.12W
03/09/2017  M1.00 INCH       JASPER             MO   TRAINED SPOTTER

            QUARTER SIZED HAIL SW OF SARCOXIE...639PM S
            OF I44.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:03 PM CSTTornado WarningSGFBarry, Christian, Lawrence, Stone27 min
Mar 9, 6:07 PM CSTTornado WarningSGFBarry, Lawrence, Newton53 min
Mar 9, 6:25 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark50 min
Mar 9, 6:28 PM CSTTornado WarningSGFBarry, Christian, Stone, Taney47 min
Mar 9, 6:38 PM CSTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton52 min
Mar 9, 6:42 PM CSTTornado WarningSGFBarry48 min
Mar 9, 6:56 PM CSTTornado WarningSGFStone, Taney49 min
Mar 9, 7:05 PM CSTSevere Thunderstorm WarningSGFMcDonald, Newton55 min
Mar 9, 7:10 PM CSTSevere Thunderstorm WarningSGFHowell37 min
Mar 9, 7:12 PM CSTTornado WarningSGFBarry, Stone48 min
Mar 9, 7:24 PM CSTSpecial Weather StatementSGFChristian21 min
Mar 9, 7:31 PM CSTSevere Thunderstorm WarningSGFBarry, McDonald, Newton59 min
Mar 9, 7:41 PM CSTSevere Thunderstorm WarningSGFOzark, Taney28 min
Mar 9, 7:43 PM CSTTornado WarningSGFStone, Taney18 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.